Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 12, 2007, 4:14 PM EDT for Durham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2007, 4:14 PM EDT (20:14 UTC)
- Expired
- May 12, 2007, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 122016 FFWRAH NCC063-122315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 414 PM EDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER NORTHERN DURHAM COUNTY. RADAR INDICATES THAT NEARLY THREE INCHES OF RAIN HAS OCCURRED IN NORTHERN DURHAM COUNTY IN JUST OVER ONE HOUR. AN ADDITIONAL INCH OR TWO OF RAIN IS POSSIBLE WITH THESE SLOW MOVING THUNDERSTORMS. * LOCATIONS THREATENED WITH FLOODING INCLUDE BAHAMA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK ACTION. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. LAT...LON 3621 7881 3606 7880 3605 7898 3620 7896 $$ JFB
2 follow-up statements
000 WGUS72 KRAH 122119 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 515 PM EDT SAT MAY 12 2007 NCC063-122315- DURHAM NC- 515 PM EDT SAT MAY 12 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NORTHERN DURHAM COUNTY... AT 515 PM...THE DURHAM COUNTY SHERIFFS OFFICE HAS RECEIVED NUMEROUS REPORTS OF HIGH WATER OVER NORTHERN DURHAM COUNTY...PARTICULARLY SOUTH AND EAST OF BAHAMA. THUNDERSTORMS ARE STILL OCCURRING OVER THESE AREAS AND SOME ROADWAYS WILL LIKELY FLOOD DURING THE NEXT TWO HOURS. RADAR INDICATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN AND AN ADDITIONAL INCH IS POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAHAMA. FLOODING IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3621 7881 3606 7880 3605 7898 3620 7896 $$ JFB
000 WGUS72 KRAH 122219 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 617 PM EDT SAT MAY 12 2007 NCC063-122315- DURHAM NC- 617 PM EDT SAT MAY 12 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NORTHERN DURHAM COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAHAMA. WHILE THE HEAVY RAIN HAS DIMINISHED ACROSS NORTHERN DURHAM COUNTY...MANY CREEKS AND STREAMS ARE STILL OUT OF THEIR BANKS. ALSO MANY ROADS ARE STILL EXPERIENCING WATER SEVERAL INCHES DEEP...LIKELY IMPEDING TRAVEL. EXCESSIVE RUNOFF FROM THE RECENT HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3621 7881 3606 7880 3605 7898 3620 7896 $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:07 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 12, 2:07 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 207 PM EDT SAT MAY 12 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS EVENING. A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH LATER SUNDAY THROUGH MONDAY. THE HIGH PRESSURE CENTER WILL DRIFT OFF THE CAROLINAS COAST MONDAY NIGHT AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS A SHORT WAVE ALOFT PUSHES SOUTHEAST FROM THE OHIO VALLEY...JET LEVEL DYNAMICS WILL CONTRIBUTE TO DIVERGENCE TO HELP STRENGTHEN AND EXPAND DEEP CONVECTION OVER THE AREA. A TROUGH OF LOW PRESSURE AT 850 MB WILL HELP CONVERGE MOISTURE INTO THE AREA WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S LATE TODAY. P-WATER IN THE COLUMN IS EXPECTED TO BE 1.5 TO 1.8 INCHES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SLOW MOVING CELLS. POPS WILL REMAIN ABOVE 70 PCT UNTIL AROUND MIDNIGHT THEN DROP BACK TO A LINGERING SMALL CHANCE IN THE PREDAWN HOURS. MINIMUM TEMPERATURES 60 TO 65. -RFG && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A LARGE AMPLITUDE RIDGE ALOFT OVER THE PLAINS EXPANDS EASTWARD THROUGH MONDAY THEN FLATTENS INTO A MORE ZONAL WESTERLY FLOW TUE. A SURFACE HIGH DRIFTS SOUTH FROM THE UPPER OHIO VALLEY SLOWLY OFF THE NC COAST LATER MONDAY THEN STRETCHES WEST TO EAST ACROSS THE SAVANNAH BASIN TO BERMUDA TUE PUTTING CENTRAL NC INTO AN INCREASING WESTERLY FLOW. FOLLOWING NEAR NORMAL TEMPERATURES SUN THROUGH MON... WE SHOULD SEE A WARM UP INTO THE 80S ON TUE. THIS PERIOD REMAINS DRY WITH ONLY SOME FLEETING HIGH CLOUDINESS MON NIGHT AND TUE. -RFG && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... SW FLOW INCREASES TUESDAY NIGHT AS THE SFC HIGH MOVES OFFSHORE AND A COLD FRONT TO THE WEST BEGINS TO APPROACH. WITH SFC WINDS STAYING UP OVERNIGHT AND LOW LEVEL MOISTURE INCREASING...TUESDAY NIGHT LOWS SHOULD STAY IN THE UPPER 50S TO LOWER 60S. COLD FRONT BEGINS TO MOVE INTO THE AREA ON WEDNESDAY...BUT TIMING IS STILL A BIT UNCERTAIN AS THE MEDIUM RANGE MODELS STILL DISAGREE ON HOW TO HANDLE THE SHORTWAVE ENERGY ENTERING THE GREAT LAKES A NORTHEAST. ECMWF HAS BEEN CONSISTENT WITH ITS FORECAST OF MORE AMPLIFICATION AND A SOMEWHAT SLOWER FRONTAL PASSAGE...SUGGESTING BEST RAIN CHANCES WILL OCCUR LATE WEDNESDAY INTO EARLY THURSDAY. EACH GFS RUN HAS HANDLED THE ENERGY SOMEWHAT DIFFERENTLY...NOW SHOWING A FAST PROGRESSION OF A POSITIVELY TILTED SHORTWAVE FOLLOWED BY ANOTHER PIECE DROPPING IN ON THE BACKSIDE OF THE TROUGH. BECAUSE OF THIS...MORE OF ANAFRONT EVENT DEVELOPS WITH ALL THE PRECIP OCCURRING BEHIND THE PASSAGE OF THE SFC FRONT. THIS WOULD LIKELY HINDER THUNDER CHANCES. AT THIS POINT GIVEN CONTINUED UNCERTAINTY... WILL LEAVE A CHANCE OF SHWRS AND TSTMS FOR LATE WEDNESDAY INTO EARLY THURSDAY...LINGERING A SLIGHT CHANCE FOR THURSDAY. CANADIAN HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK AND BEGINNING OF THE WEEKEND...BRINGING PLEASANT TEMPS AND DRY CONDITIONS. -JFB && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING. CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME BEING. COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME. MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY CEILING CONCERNS. AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. -JFB && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...RFG LONG TERM...JFB AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT SAT MAY 12 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1115 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS. RFG
In the hours before
Local storm report, May 12, 3:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 SE LOUISBURG 36.06N 78.25W
05/12/2007 E0.75 INCH FRANKLIN NC LAW ENFORCEMENT
&&
ORROCKSpecial weather statement, May 12, 3:55 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT SAT MAY 12 2007 NCZ008-025-122030- DURHAM-GRANVILLE- 355 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND NORTHERN DURHAM COUNTIES THROUGH 430 PM EDT... AT 355 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BAHAMA...OR ABOUT 10 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BUTNER... GORMAN... AND NORTHERN DURHAM. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Local storm report, May 12, 3:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL SPRING HOPE 35.94N 78.11W
05/12/2007 E1.00 INCH NASH NC AMATEUR RADIO
REPORTED BY SPRING HOPE POLICE DEPT.
&&
ORROCKSpecial weather statement, May 12, 4:05 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 405 PM EDT SAT MAY 12 2007 NCZ076-122100- LEE- 405 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE COUNTY THROUGH 500 PM EDT... AT 405 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SANFORD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SANFORD AND BROADWAY. GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED HAIL...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MWS
Special weather statement, May 12, 4:06 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT SAT MAY 12 2007 NCZ077-086-088-122100- CUMBERLAND-HARNETT-HOKE- 406 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN HARNETT...CUMBERLAND AND NORTHERN HOKE COUNTIES THROUGH 500 PM EDT... AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES NORTHWEST OF POPE AFB...OR ABOUT 10 MILES NORTHEAST OF SOUTHERN PINES...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE PRODUCING WIND GUSTS OF AROUND 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SPOUT SPRINGS...FORT BRAGG...POPE AFB...BONNIE DOONE AND FAYETTEVILLE. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. JO
Special weather statement, May 12, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 414 PM EDT SAT MAY 12 2007 NCZ028-122045- EDGECOMBE- 414 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHEAST EDGECOMBE COUNTY THROUGH 445 PM EDT... AT 414 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MACCLESFIELD...OR ABOUT 10 MILES NORTH OF FARMVILLE...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:43 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 47 min |
| May 12, 2:27 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 12, 2:58 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| May 12, 3:10 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 50 min |
| May 12, 3:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| May 12, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 44 min |
| May 12, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| May 12, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 12, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 36 min |
| May 12, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 38 min |
| May 12, 5:27 PM EDT | Flash Flood Warning | RAH | Orange | 3 hr |
| May 12, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.